A painful rashBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b2293 (Published 15 July 2009) Cite this as: BMJ 2009;339:b2293
- Tanya M Monaghan, academic clinical fellow and specialist registrar1,
- James D Thomas, specialist registrar2,
- William Goddard, consultant gastroenterologist3
- 1Institute of Infection, Immunity and Inflammation, University of Nottingham, Queen’s Medical Centre, Nottingham NG7 2UH
- 2Department of Radiology, Queen’s Medical Centre, Nottingham NG7 2UH
- 3Derby Digestive Diseases Centre, Derby City General Hospital, Derby DE22 3NE
- T M Monaghan
A 54 year old man presented with a flare of Crohn’s disease. He had developed a painful red rash on his face, neck, and shoulders one week prior to this flare. Clinical examination showed multiple tender erythematous plaques with superadded pustules and surrounding erythema. Laboratory investigations showed a white cell count of 15×109/l—essentially neutrophilia—and a C reactive protein concentration of 106 mg/l. Blood tests were otherwise unremarkable. The patient is shown 10 days after onset of the rash, when the lesions were beginning to resolve.⇓ ⇓
1 What is the diagnosis?
2 What factors is this condition associated with?
3 What is the treatment?
1 This patient has Sweet’s syndrome.
2 Sweet’s syndrome is associated with upper respiratory tract infection; gastrointestinal infection; inflammatory bowel disease; pregnancy; malignancy; and certain drugs (for example, growth factors and various antibiotics, antiepileptics, antihypertensives, antipsychotics, contraceptives, diuretics, non-steroidal agents, and retinoids).
3 The “gold standard” treatment option is a tapered dose of systemic corticosteroids (initial dose of 40-60 mg per day) over a period of 4-6 weeks.
1 Sweet’s syndrome
Sweet’s syndrome, also known as acute febrile …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial